700 Journals and 15,000,000 Readers Each Journal is getting 25,000+ ReadersThis Readership is 10 times more when compared to other Subscription Journals (Source: Google Analytics)
Nucleoside reverse transcriptase inhibitors (NRTIs) form important component of anti- retroviral therapy (ART) regimens for HIV/AIDS patients in low income countries. These drugs, especially stavudine can induce potentially life threatening lactic acidosis. It is very important to detect the early symptoms of lactic acidosis so that the life of the patient can be saved by prompt withdrawl of ART coupled with vigorous management of hyperlactatemia. Lactic acidemia directly attributable to NRTIs has been rarely reported in Indian studies. Here we report 6 HIV- positive patients who have been on ART comprising NRTIs and developed lactic acidosis. All these patients were admitted for treatment in Ashwini Sahakari Rugnalaya, a tertiary care hospital in Solapur city of Southern Maharashtra. The lactic acidosis case-fatality rate in resource limited settings can be as high as 60 percent. We also experienced the similar pattern as only two out of six patients survived. As the treatment options for lactic acidosis are limited we recommend that use of stavudine and other NRTIs to be restricted as far as possible and that the patients on long- term therapy with stavudine/ other NRTIs, who complain of nonspecific symptoms such as loss of appetite, fatigue, nausea, weight loss must be tested for venous lactate levels so as to detect symptomatic hyperlactatemia at an early stage which can be life saving for the patient. Further, stavudine and other NRTIs that can cause potentially life threatening lactic acidemia need to be phased out as costs allow.
Lactic acidosis, ART, Stavudine, NRTIs